647. Acute Kidney Injury Associated with Outpatient IV Antibiotic Therapy
Session: Poster Abstract Session: Pharmacokinetics and Adverse Drug Reactions
Friday, October 21, 2011
Room: Poster Hall B1
Handouts
  • idsaposter647.png (138.7 kB)
  • Background: Few data are available regarding the risk of Acute Kidney Injury associated with iv Out Patient Antibiotic Therapy. Previous inpatient studies have shown that higher vancomycin levels and long duration of treatment are associated with AKI but there are no studies comparing risk of AKI among patients receiving iv OPAT.

    Methods: Retrospective observational study. We analyzed all patients discharged home on IV antibiotics from the Cincinnati VA hospital from 2006-09. The likelihood of developing nephrotoxicity was evaluated in relation to demographics, underlying co-morbidities, indication, antibiotic therapy, concomitant nephrotoxic drug exposure (ACE/ARB, diuretics, NSAIDS, contrast), vancomycin trough & dose.  Multivariate logistic regression was performed to determine association of various variables.

    Results: Of the 244 patients receiving OPAT, 111(45%) developed AKI.  Of those with AKI 27(24.4%) received antibiotics other than vancomycin, while 84(75.6%) received vancomycin. AKI was significantly associated with use of piperacillin/tazobactam (P=0.01) or  aminoglycoside(P=0.004). However use of vancomycin was not associated with AKI (P=0.17). AKI was commonly associated with underlying diabetes, hypertension, CHF, proteinuria and concomitant diuretic use.  10(9%) of the patients who developed AKI required hemodialysis.  Higher vancomycin trough levels were associated with AKI (P=0.0002) although this may reflect the cause or the result of AKI.Higher vanc trough levels, ICU admission, proteinuria, diuretics during the hospitalization, and any antibiotic dose adjustments were independent predictors of AKI in the multivariate analysis. Patients whose infection was successfully treated had higher AUC/MIC (mean 551.5) compared to patients who relapsed or failed treatment AUC/MIC (mean 308.5) (p=0.06).

    Conclusion: The risk of developing AKI while receiving iv OPAT was increased for patients with underlying DM, HTN, CHF, and proteinuria or specific antibiotics. These data help us identify patients at greater risk of adverse outcomes and suggest closer monitoring and other preventive interventions in these patients.

     


    Subject Category: J. Clinical practice issues

    Shashikala Ameneni, MD1,2, Loretta Simbartl, MS2, Stephen Kralovic, MD, MPH1,2, Charuhas Thakar, MD2,3 and A. George Smulian, MD1,2, (1)Infectious Diseases, University of Cincinnati, Cincinnati, OH, (2)Cincinnati VA Medical Center, Cincinnati, OH, (3)Nephrology, University of Cincinnati, Cincinnati, OH

    Disclosures:

    S. Ameneni, None

    L. Simbartl, None

    S. Kralovic, None

    C. Thakar, None

    A. G. Smulian, None

    Findings in the abstracts are embargoed until 12:01 a.m. EST Thursday, Oct. 20 with the exception of research findings presented at IDSA press conferences.